Posted by Sunnely on June 25, 2001, at 19:54:27
In reply to Re: Maprotiline (Ludiomil): » Elizabeth, posted by SalArmy4me on June 25, 2001, at 18:06:07
Sorry, but I have to agree with Elizabeth's counterpoint.
If I may just emphasize a couple of concerns with the use of maprotiline (Ludiomil): 1. seizures and 2. rashes.
Of the less-common side effects, maprotiline-induced seizures have received the most attention. Case reports have indicated that maprotiline, like the TCAs, can cause seizures at therapeutic doses. (Amoxapine or Asendin is also known to induce seizures at therpeutic doses. In overdoses with this drug, seizures are severe and frequent.) In one study, the prevalence of seizures in patients receiving maprotiline was 16% versus 2% in TCA-induced patients.
Rashes occur twice as frequently with maprotiline as with amitriptline (Elavil) or imipramine (Tofranil). These are usually described as small and localized but occasionally as large, exanthemic, pruritic.
To sum, maprotiline is a monomethylated tetracyclic antidepressant with no obvious advantages over the TCAs. Evidence that this drug has a more rapid onset of action is debatable. Its pharmacological profile is similar to that of the monomethylated TCAs nortriptyline (Pamelor) and desipramine (Norpramin) and its side-profile is practically indistinguishable from the TCAs, with the exceptions of causing a higher rate of seizures and rashes.
> I'd like to see what others have to say about this.